Alert archive / Michigan / Beach Hazards Statements in 2020

Beach Hazards Statement 8, NWS Marquette, MI

August 20, 2020Schoolcraft County, Michigan

NWS Marquette, MI issued this beach hazards statement at Aug 20, 2020, 6:20 AM EDT for Schoolcraft County, Michigan. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 20, 2020, 6:20 AM EDT (10:20 UTC)
Expired
Aug 20, 2020, 2:00 PM EDT
In force
8 hr
Issued by
NWS Marquette, MI

County Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1774 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

156 
WHUS43 KMQT 201020
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
620 AM EDT Thu Aug 20 2020

MIZ014-201800-
/O.NEW.KMQT.BH.S.0008.200820T1020Z-200820T1800Z/
Southern Schoolcraft-
620 AM EDT Thu Aug 20 2020

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...

* WHAT...Dangerous swimming conditions are due to high wave 
  action and strong rip currents.

* WHERE...Southern Schoolcraft County.

* WHEN...Until 2 PM EDT this afternoon.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Southern Schoolcraft County: Near Lakeview Park and Seul
Choix Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 20, 5:09 AM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 20, 5:09 AM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
509 AM EDT Thu Aug 20 2020

.SHORT TERM...(Today and tonight)
Issued at 406 AM EDT THU AUG 20 2020

With a warm front remaining in place across Lake Superior and the
eastern UP this morning, showers and a few thunderstorms persist
over these areas. Elsewhere it is cloudy, warm, and humid. Lows this
morning are not expected to be much lower than where temps are now
(3 am) with mid 60s expected to be as cool as anyone gets. A
departing 25-35 kt LLJ is keeping things windy on the bay and Lake
Michigan. This LLJ will pull out today leading to a gradual
weakening of the winds, but not before the stiff onshore flow builds
waves high enough to cause a high swim risk for the Schoolcraft
County beaches in Manistique and east to Seul Choix Point.
Therefore, have issued a Beach Hazards Statement through early
afternoon.

Some partial clearing is expected in our Wisconsin-bordering
counties this morning which, beneath 850 mb temps of around 16-17 C
on the warm side of the front, will allow temps to climb into the
80s. Closer to Lake Superior, however, weakening background flow
will allow a lakebreeze to develop off of Lake Superior in
combination with the surface reflection of the aforementioned front.
Convergence along this boundary in a humid and unstable atmosphere
(MLCAPE increasing to 1500-2000 J/kg this afternoon) will allow
thunderstorms to develop across the central UP this afternoon and
then sink southward into the south-central. Although there is some
turning in the wind from WSW at the surface to W at 850 mb and NW at
500 mb, speeds are weak and thus effective shear values are progged
to be around 20 kts or less. Therefore, can see why SPC keeps us in
just the general thunder category. However, will note that this type
of setup with a synoptically-enhanced lakebreeze and decent CAPE has
led to pulse storms with locally damaging wind gusts in the past
when elevated cores collapse. So would not be surprised if some more
of that occurred this afternoon/evening. Most of the CAMs have a
signal for stronger thunderstorms, except for the experimental ESRL-
HRRR which is suspiciously dry.

Tonight, winds are expected to go light as weak high pressure
develops northeast of Lake Superior. With high dew points persisting
tonight and rainfall today, most models develop widespread fog
tonight. Fog often keeps temps warmer than guidance indicates, so
hedged warm with lows tonight towards a blend of the 75ht percentile
of all guidance and the CONSRaw. This combo gives lows in the low to
mid 60s across the board.

.LONG TERM...(Friday through Wednesday)
Issued at 418 AM EDT THU AUG 20 2020

The long-term period will start with the unsettled period already
well underway, as evidenced currently. Just when it seems like the
models have honed in on some commonalities, a few go a bit astray.
However, high confidence exists on precip occurring Friday into
Saturday, it's just a matter of refining those finer details once
the time period inches closer.

Amplifying shortwave late this week approaching the Upper Great
Lakes, traversing along the U.S./Manitoba -> Ontario border will
usher in showers and storms in the western U.P. on Friday, with
some discrepancies on how well they hold together as they track
eastward. Another round of convection is anticipated ahead of the
trough axis Friday night into early Saturday, with yet another
round anticipated later Saturday with the trough passage. Could
strong storms be possible associated with this trough axis? Not
out of the question, but just a bit too much uncertainty currently
given the aforementioned discrepancies. Specifically, there is a
signal present for a potential convective complex to develop and
track near the WI/MI border overnight Friday. Additionally,
locally moderate rain could be possible with ample atmospheric
moisture advecting in. Bottom line: stay tuned.

A bit of a break from rain chances appears overnight Saturday into
Sunday (assuming the aforementioned trough axis doesn't slow down
too much). The ECMWF keyed in on additional shower chances later
Sunday (looks to potentially be diurnally-driven), but other
models remain dry, so opted for low-end slights.

Early next week, low pressure system crossing northern Ontario
looks to drag a cool frontal boundary along with it, triggering
yet another round of potential showers and thunderstorms. As for
temperatures, the GFS continues to back off on the previously
advertised cool temps moving in late this weekend/early next week,
but really tries to pull unseasonably cool air close to Upper
Michigan toward the end of this forecast period. Essentially,
expect seasonable temps to prevail in the long-term period, with
warm temps dominating early on, and a return closer to normal for
the latter half of the period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 134 AM EDT THU AUG 20 2020

Scattered showers will continue overnight. Conditions will stay VFR
through the period except at CMX which will have high MVFR
conditions Thu morning. Could be some scattered showers again at SAW
Thu afternoon into the evening.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 428 AM EDT THU AUG 20 2020

SE winds have been a bit gusty this morning near Grand Marais and
Whitefish Point, up to 25 kts at times, but they are in the process
of subsiding. There was another pocket of stronger SW wind near the
Apostles this morning which is also subsiding now. Elsewhere on the
lake winds are light and are expected to stay light (generally 15
kts or less) into early next week. There will probably be some fog
around today and tonight but since confidence is low in exactly
where it will end up, just have patchy wording in the forecast for
now without any dense mentions.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Beach Hazards Statement until 2 PM EDT this afternoon for MIZ014.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...RJC
LONG TERM...lg
AVIATION...07
MARINE...RJC
Hazardous weather outlook, Aug 20, 5:42 AM EDT, 38 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
542 AM EDT Thu Aug 20 2020

MIZ001>007-009>013-084-085-210945-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Houghton-
Northern Schoolcraft-
542 AM EDT Thu Aug 20 2020 /442 AM CDT Thu Aug 20 2020/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are expected today across portions of Upper
Michigan. Some storms may contain gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periodic thunderstorm chances will persist Friday into Saturday.
Thunderstorm chances then reappear Monday and again late Tuesday
into Wednesday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ014-210945-
Southern Schoolcraft-
542 AM EDT Thu Aug 20 2020

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Today and Tonight

There is a high swim risk for the Lake Michigan beaches in
Schoolcraft County today. See the latest Beach Hazards Statement
for additional information.

Thunderstorms are expected today across portions of Upper
Michigan. Some storms may contain gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periodic thunderstorm chances will persist Friday into Saturday.
Thunderstorm chances then reappear Monday and again late Tuesday
into Wednesday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-210945-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
542 AM EDT Thu Aug 20 2020 /442 AM CDT Thu Aug 20 2020/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

An isolated thunderstorm may be possible today into this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periodic thunderstorm chances will persist Friday into Saturday.
Thunderstorm chances then reappear Monday and again late Tuesday
into Wednesday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-210945-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
542 AM EDT Thu Aug 20 2020

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today into this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periodic thunderstorm chances will persist Friday into Saturday.
Thunderstorm chances then reappear Monday and again late Tuesday
into Wednesday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

lg

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 10:05 AM EDTSpecial Marine WarningMQT55 min
Aug 20, 10:53 AM EDTSpecial Weather StatementMQTGogebic, Ontonagon37 min
Aug 20, 12:05 PM EDTSpecial Weather StatementMQTDickinson25 min
Aug 20, 2:03 PM EDTSpecial Weather StatementMQTDickinson27 min
Aug 20, 3:17 PM EDTSpecial Weather StatementMQTSchoolcraft13 min
Aug 20, 7:41 PM EDTSpecial Marine WarningMQT49 min

Nearby

Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.